Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Family Medicine | Nursing | Oncology | ENT | Pediatrics | Journal

Back to Journal Articles

Ototoxicity Rates in Children Receiving Carboplatin Studied

Last Updated: February 29, 2012.

 

Younger patients receiving the drug for retinoblastoma have higher rates of ototoxicity

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Retinoblastoma patients who are younger than 6 months of age at the start of carboplatin treatment experience a higher incidence of ototoxicity, according to a study published online Feb. 27 in the Journal of Clinical Oncology.

WEDNESDAY, Feb. 29 (HealthDay News) -- Retinoblastoma patients who are younger than 6 months of age at the start of carboplatin treatment experience a higher incidence of ototoxicity, according to a study published online Feb. 27 in the Journal of Clinical Oncology.

Ibrahim Qaddoumi, M.D., of the St. Jude Children's Research Hospital in Memphis, Tenn., and colleagues reviewed the results of audiologic tests for 60 patients with retinoblastoma who received front-line treatment with systemic carboplatin and vincristine according to either the St. Jude RET-3 protocol (23 patients) or best clinical management (37 patients). Three different ototoxicity grading systems were used.

The researchers found that 12 patients (20 percent) developed ototoxicity at some point following initiation of treatment; ototoxicity resolved in two patients, leaving 10 patients (17 percent) with sustained hearing loss. Nine of these 10 patients had grade 3 or 4 ototoxicity. Ninety percent of the 10 patients with hearing loss were less than 6 months of age at the start of chemotherapy. Age at the start of chemotherapy was the only risk factor that significantly predicted sustained hearing loss, and younger age was associated with an increased incidence of hearing loss. The different ototoxicity grading systems showed good overall agreement for identifying otoxicity, and agreement was greatest between the Brock and Children's Cancer Group systems.

"Young patients with retinoblastoma who were treated with systemic carboplatin had a higher incidence of ototoxicity than previously reported," the authors write.

Abstract
Full Text (subscription or payment may be required)
Editorial

Copyright © 2012 HealthDay. All rights reserved.


Previous: Care Protocol for Comatose Patients May Need Revision Next: Family Tree Clarifies Risk of Death Due to Arrhythmia

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.